What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 21, 10:35 PM CST, 2 hours 5 minutes earlier. Its key messages:
- Updated at 1118 PM CDT Wed May 21 2025
- Cooler and less humid conditions are expected through Friday. A medium (40 percent) chance of showers and thunderstorms will occur this evening.
- Additional thunderstorm chances return this weekend and last through next Tuesday.
Area forecast discussion, May 21, 10:35 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1135 PM CDT Wed May 21 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 1118 PM CDT Wed May 21 2025
- Cooler and less humid conditions are expected through Friday. A
medium (40 percent) chance of showers and thunderstorms will
occur this evening.
- Additional thunderstorm chances return this weekend and last
through next Tuesday.
&&
.DISCUSSION...
(This evening through next Tuesday)
Issued at 250 PM CDT Wed May 21 2025
Weather across the Midsouth is noticeably quieter today as the
upper trough responsible for yesterday's storms lifts to our east.
Large-scale subsidence has dried out much of the atmospheric
column this afternoon, with clear skies. However, the respite
from thunderstorms will be short-lived with storms possible
starting this evening. As today progresses, most CAMs have surface
moisture increasing, likely due to evapotranspiration. MUCAPE
surges into the 2000-2500 range by sunset with HREF producing a
large swath of QPF across NE AR into far NW TN. Although MUCAPE
will be large, surface heating will trade off better moisture
through the day which would increase LCLs and potentially rise
LFCs, keeping convective coverage at bay. If storms do arise, they
will be the result of moisture pooling along an area of 850 mb
frontogenesis over the Ozarks tonight from 01z through 08z. Storms
will have access to adequate bulk shear and remaining MUCAPE to
provide a threat for sporadic damaging winds and hail.
Showers will remain into tomorrow morning with convection waning
by 12z. Northwesterly flow will continue aloft which, in
conjunction with confluence over the Upper Midwest, will promote
building high pressure throughout the region. High temperatures
will remain low in tandem with highs only expected to reach into
the 70s and low 80s. Lows Friday morning could dip into the 50s
with slightly lower highs in the 70s.
By Saturday, a strong thermal ridge will be present over the
Plains with northwesterly flow over the eastern CONUS. The
Midsouth will be caught in between these two features which could
offer our next chances at measurable rainfall. Starting Friday
night, a strengthening low-level jet will move towards the
Missouri River Valley and areas south to the Ozark Plateau.
Frontogenetic forcing and high southwesterly moisture transport
will be present along the nose of this jet, allowing for
thunderstorms to fire along this frontal zone. Upper flow will be
sufficient for the organization of updrafts amidst > 1000 J/kg
MUCAPE which could persist into the Midsouth. GEFS guidance keeps
this pattern in place through the weekend, where several rounds of
rain/thunderstorms are possible. At this time, no SPC outlook has
been drawn for the region beyond today. However, this could
change as guidance continues to show QPF, adequate shear, and CAPE
over the Midsouth into next week.
Given there are multiple days of convective precipitation in a
row, localized flooding could be a concern. GFS PWATs are quite
high with values above 1.50-1.75" over the region starting
Saturday, lasting through the middle of next week. With convection
primarily firing along a warm frontal zone with boundary-parallel
shear, areas could see rounds of heavy rain in quick succession.
That being said, current GFS/ECMWF guidance produces up to 3-5"
of QPF through next Wednesday in areas seeing convection.
Regardless, trends in this aspect of the forecast will need to be
monitored in the coming days.
&&
.AVIATION...
(06Z TAFS)
Issued at 1135 PM CDT Wed May 21 2025
Scattered SHRA/TSRA will continue to move southeast from southern
MO/northern AR during the early overnight hours. This convection
was rooted in an elevated unstable layer, around 800mb / FL070.
TSRA hasn't had much persistence east of the MS River, but this
will likely change as the parent midlevel shortwave trough makes
more southeastward progress.
Thursday afternoon appears largely thunderstorm-free, though some
CAMs are indicating SHRA/TSRA clusters, embedded in northwest
flow aloft, entering the Midsouth in the late afternoon and early
evening.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
PUBLIC FORECAST...JAB
AVIATION...PWB
In the hours before
Special weather statement, May 21, 10:48 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
1148 PM CDT Wed May 21 2025
ARZ026-027-220515-
Poinsett AR-Craighead AR-
1148 PM CDT Wed May 21 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CRAIGHEAD AND NORTH
CENTRAL POINSETT COUNTIES THROUGH 1215 AM CDT...
At 1148 PM CDT, Doppler radar was tracking a strong thunderstorm near
Egypt, or 7 miles west of Bono, moving southeast at 45 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Hergett, Needham, Apt, Herman, Valley View, Egypt, Dryden, Cash,
Farrville, Greenfield, Dorothy, Bono, Craighead Forest Park,
Winesburg, Jonesboro, Gilkerson, Otwell, Cary, Lanieve, and Herndon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3588 9087 3592 9087 3593 9086 3596 9086
3597 9085 3597 9077 3585 9049 3563 9071
3586 9104 3588 9103
TIME...MOT...LOC 0448Z 304DEG 40KT 3593 9094
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
PWBSpecial weather statement, May 21, 11:15 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
1215 AM CDT Thu May 22 2025
ARZ026>028-220545-
Poinsett AR-Craighead AR-Mississippi AR-
1215 AM CDT Thu May 22 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CRAIGHEAD...CENTRAL
POINSETT AND SOUTHWESTERN MISSISSIPPI COUNTIES THROUGH 1245 AM CDT...
At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm over
Greenfield, or 8 miles south of Jonesboro, moving southeast at 50
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Payneway, Hergett, Apt, West Ridge, Tulot, Valley View, Marked Tree,
Weona Junction, Weona, Hatchie Coon, Gum Point, Stewart, Farrville,
Craighead Forest Park, Maple Grove, Lepanto, Jonesboro, Promised
Land, Alto, and Cary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3592 9064 3565 9020 3544 9051 3544 9061
3545 9061 3545 9065 3570 9093
TIME...MOT...LOC 0515Z 300DEG 42KT 3570 9071
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SchlessigerSpecial weather statement, May 22, 12:04 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
104 AM CDT Thu May 22 2025
ARZ028-036-TNZ049-088-220630-
Mississippi AR-Crittenden AR-Tipton TN-Shelby TN-
104 AM CDT Thu May 22 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MISSISSIPPI...
NORTHEASTERN CRITTENDEN...SOUTHWESTERN TIPTON AND NORTHERN SHELBY
COUNTIES THROUGH 130 AM CDT...
At 104 AM CDT, Doppler radar was tracking a strong thunderstorm near
Joiner, or 8 miles southwest of Wilson, moving southeast at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dimple, Evadale, Menesha, Ellendale, Woodstock, Atoka, Locke,
Sloanville, Elmore Park, Brunswick, Delpro, Meeman Shelby Forest
State Park, Tipton, Bassett, Frayser, Wardell, Gilestown, Stacy,
Gainesville, and Benjestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3544 9031 3544 9029 3546 9029 3558 9016
3541 8957 3540 8958 3538 8963 3534 8963
3512 8983 3539 9036
TIME...MOT...LOC 0604Z 300DEG 49KT 3547 9013
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Schlessiger